Alert archive / North Carolina / Flash Flood Warnings in 1995

Flash Flood Warning 101, NWS Blacksburg, VA

July 5, 1995Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 5, 1995, 7:25 PM EDT for Wilkes County, North Carolina. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 1995, 7:25 PM EDT (23:25 UTC)
Expired
Jul 5, 1995, 9:30 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 052324
FFWRNK
NCC193-060130-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 PM EDT WED JUL 5 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  930 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN NORTHWEST NORTH CAROLINA
 
   ...WILKES COUNTY
 
AT 725 PM RADAR RAINFALL ESTIMATES INDICATED UP TO /2/ TWO INCHES OF
RAIN SINCE 625 PM BETWEEN DARBY AND MILLERS CREEK. WITH THE GROUND
SATURATED FROM PREVIOUS STORMS FLOODING OF CREEKS...SMALL STREAMS AND
ROADS IS LIKELY TO OCCUR.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWA
Y.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
SPN/DSD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:49 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 2:49 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT WED JUL 5 1995

DISCUSSION...
NOT MUCH HAS DEVLPD SO FAR ON RNK 88D. WHAT FEW TSTMS HV DVLPD HV
BEEN VERY SLOW MVG AS EXPCTD. CELL OVER ASHE CO IN NC. HAS DUMPED 1.5
IN AN HOUR. MODELS BRING THE COLD FNT SHORT WV THRU OUR FA THU EVE.
CUD BE GOOD TIMING FOR TSTMS. HOWEVER...GRIDDS SHOWS BEST LL MOISTR
CONVERG TO BE TO OUR NORTH FM NRN VA INTO CEN PA. ANOTHER AREA OF
LL CONVERG WUD APPEAR TO BE IN ERN VA. I AGRRE WITH RDU THAT TSTMS
TODAY SHUD DISSIPATE QUICKLY AFTER SUNSET- NO UPPER SUPPORT. TSTMS
DVLPNG IN ARK-LA AREA ARE BACKBUILDING SWD ON SATELLITE. DON/T THINK
WE/LL SEE THEM SPREAD INTO VA TONITE.

POPS TOO LOW ON ALL GUIDNC FOR THU. AT LEAST AVN POPS ARE 40 - 50 PCT. I
WOULD AT LEAST GO THAT HIGH. TEMPS THU SHUD BE WARM...BUT CONVEC DEBRIS
MAY BRING ENUF CLDS TO HOLD THEM DOWN A FEW DEG. AGAIN...WUD TREND
TOWARD AVN TEMPS.

WL FNT MAKE IT THRU FA FRI. MODELS SUGGEST THAT IT WL BE HANGING ARND
IN ERN VA. MAY NEED A POP FOR ZONES E OF B.R. MTNS. TEMPS FRI LOOK
REASONABLE. I LIKE THOSE 50/S DEWPOINTS FOR BKW.

JJ

In the hours before

Special weather statement, Jul 5, 2:56 PM EDT, 4 hours 29 minutes before
NCZ001-052000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT WED JUL 5 1995

...A STATIONARY THUNDERSTORM OVER ASHE COUNTY IS DUMPING VERY HEAVY
RAIN...

AT 255 PM WEATHER RADAR IN BLACKSBURG VIRGINIA SHOWED A
THUNDERSTORM OVER ASHE COUNTY JUST TO THE SOUTHEAST OF JEFFERSON
THAT WAS DRIFTING SLOWLY TO THE SOUTHEAST. RADAR ESTIMATED
THAT THIS STORM HAD DUMPED UP TO 2 INCHES OF RAIN IN THE
PAST 45 MINUTES. THIS STORM COULD PRODUCE ANOTHER INCH OF RAIN BY
330 PM.

THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE SOME FLOODING ALONG
CREEKS AND STREAMS...ALSO ROADWAYS AND POOR DRAINAGE AREAS.
PEOPLE IN THE VICINITY OF THIS STORM SHOULD WATCH FOR SUDDEN RISES
OF WATER LEVELS ALONG CREEKS. MOTORISTS IN THE AREA SHOULD DRIVE
WITH CAUTION...WATCH FOR WATER COVERING THE ROADS.
Special weather statement, Jul 5, 2:58 PM EDT, 4 hours 27 minutes before
NCZ001-052000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT WED JUL 5 1995

...A STATIONARY THUNDERSTORM OVER ASHE COUNTY IS DUMPING VERY HEAVY
RAIN...

AT 255 PM WEATHER RADAR IN BLACKSBURG VIRGINIA SHOWED A
THUNDERSTORM OVER ASHE COUNTY JUST TO THE SOUTHEAST OF JEFFERSON
THAT WAS DRIFTING SLOWLY TO THE SOUTHEAST. RADAR ESTIMATED
THAT THIS STORM HAD DUMPED UP TO 2 INCHES OF RAIN IN THE
PAST 45 MINUTES. THIS STORM COULD PRODUCE ANOTHER INCH OF RAIN BY
330 PM.

THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE SOME FLOODING ALONG
CREEKS AND STREAMS...ALSO ROADWAYS AND POOR DRAINAGE AREAS.
PEOPLE IN THE VICINITY OF THIS STORM SHOULD WATCH FOR SUDDEN RISES
OF WATER LEVELS ALONG CREEKS. MOTORISTS IN THE AREA SHOULD DRIVE
WITH CAUTION...WATCH FOR WATER COVERING THE ROADS.
Local storm report, Jul 5, 3:04 PM EDT, 4 hours 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT WED JUL 05 1995

...DELAYED REPORTS FROM MONDAY JULY 3RD AND TUESDAY JULY 4TH...

DATE/TIME      COUNTY/CITY         EVENT

03/2230        CASWELL NC          ROUTE 158 FLOODED JUST WEST OF
                                   YANCYVILLE.

03/2240        CASWELL NC          LARGE TREES KNOCKED DOWN BY
                                   THUNDERSTORM WINDS IN SOUTH LOCUST
                                   HILL.

03/2300        CASWELL NC          ROADS FLOODED JUST NORTH OF
                                   YANCYVILLE.

03/2320        SURRY NC            ROADS IMPASSABLE JUST WEST OF
                                   DOBSON. RIVER ROAD WEST OF
                                   INTERSTATE 77 UNDER WATER.

04/0002        SURRY NC            NUMEROUS ROADS UNDER WATER DUE TO
                                   FLASH FLOODING.
                                   
MTE
Local storm report, Jul 5, 3:05 PM EDT, 4 hours 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT WED JUL 05 1995

...DELAYED REPORTS FROM MONDAY JULY 3RD AND TUESDAY JULY 4TH...

DATE/TIME      COUNTY/CITY         EVENT

03/2230        CASWELL NC          ROUTE 158 FLOODED JUST WEST OF
                                   YANCYVILLE.

03/2240        CASWELL NC          LARGE TREES KNOCKED DOWN BY
                                   THUNDERSTORM WINDS IN SOUTH LOCUST
                                   HILL.

03/2300        CASWELL NC          ROADS FLOODED JUST NORTH OF
                                   YANCYVILLE.

03/2320        SURRY NC            ROADS IMPASSABLE JUST WEST OF
                                   DOBSON. RIVER ROAD WEST OF
                                   INTERSTATE 77 UNDER WATER.

04/0002        SURRY NC            NUMEROUS ROADS UNDER WATER DUE TO
                                   FLASH FLOODING.

MTE
Local storm report, Jul 5, 5:23 PM EDT, 2 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED JUL 05 1995

DATE/TIME      COUNTY/CITY         EVENT

05/1615-1630   WILKES NC           HAIL UP TO DIME SIZE IN MCGRADY.

05/1645        GRAYSON VA          LIGHTNING STARTED A FIRE IN A
                                   BARN NEAR STEVENS CREEK.

05/1648        GRAYSON VA          STRONG THUNDERSTORM WINDS DOWNED
                                   TREES NEAR FRIES.

MTE
Local storm report, Jul 5, 5:25 PM EDT, 2 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED JUL 05 1995

DATE/TIME      COUNTY/CITY         EVENT

05/1615-1630   WILKES NC           HAIL UP TO DIME SIZE IN MCGRADY.

05/1645        GRAYSON VA          LIGHTNING STARTED A FIRE IN A
                                   BARN NEAR STEVENS CREEK.

05/1648        GRAYSON VA          STRONG THUNDERSTORM WINDS DOWNED
                                   TREES NEAR FRIES.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:03 PM EDTFlash Flood WarningRNKAshe117 min
Jul 5, 3:50 PM EDTSevere Thunderstorm WarningRNKWilkes55 min

Nearby

Flash Flood Warnings in North Carolina, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.